Kansas, 2013

Flooding and Hail in Kansas, August 7 to 8, 2013

August 7 to 8, 2013 · NWS DDC · 18 events in 7 counties and zones

Thunderstorms developed along a cold front that was moving into the area which then became a heavy rain event. Flooding of near historic proportions was observed across far southern Ford and northern Clark counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a cold front that was moving into the area which then became a heavy rain event. Flooding of near historic proportions was observed across far southern Ford and northern Clark counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 5:40 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 7, 5:40 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT Wed Aug 7 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(This evening through Thursday) ISSUED AT 151 PM
CDT WED AUG 7 2013

For this forecast, plenty of moisture will be available.  the flow
at the mid and upper layers of the atmosphere is from the southwest
and west.  At the 850mb level, a cold front was sliding south
through western Kansas as I write, and the 850mb flow is from the
north.  some stratocumulus clouds have developed along the front
across southern Kansas, in the range of bkn024-027. There has been
some light rain and sprinkles overriding the front, but not too
many observing stations are picking up on this light rain.  So,
have kept the forecast pretty much as it was, except I backed off
on when the strong thunderstorm would form. I now think the upper
wave will be the kicker, and not the surface front.  the heavy
rain producers are now likely after 02z, moving across with the
upper trough from west to east.  I was also glad to see the SPC
slipped the northern limit of the slight risk farther south,
closer to where the cold front will be. For now, just the
southern 1 or 2 rows of counties will have any appreciable Cape,
and a boundary to deal with for a few hours, until the cold front
moves into Oklahoma.  The other primary issue is the potential for
flooding.  The flash flood guidance across our northeastern zones
is in the 1.9 to 3.9 range.  But, recent rains there in the 1 to 4
inch range will leave it prime for flooding if any heavy rain
producers train across central Kansas.  More rain is expected
through Thursday, and although those storms may not be as heavy
rain producers as tonight, they could add to the rainfall which
had already fallen by then.

As for temperatures, tonight should see late night lows in the lower
60s from Wakeeney to Garden City to Elkhart.  The mid 60s will
stretch from near Larned to Dodge City to Liberal, with upper 60s
expected from Coldwater to Medicine Lodge to Pratt.  Thick clouds,
rain, and cold air advection will result in a fairly cool day on
Thursday.  Maximum temperatures will struggle to get to the lower
70s in the Dighton, Scott City and Syracuse areas, the middle 70s
from the Hays to Dodge City to Liberal areas, and around 80F degrees
from the Meade to Medicine Lodge areas. These won't be minimum Max
Temps for 8/8, but will certainly feel cool to just about
everyone in southwestern Kansas.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 228 PM CDT WED AUG 7 2013

Medium range models indicate little change to the overall large
scale pattern through early next week with a low amplitude upper
level ridge remaining in place across the central and southern
Rockies. Early in the period, a significant upper level shortwave
is expected to eject out of the southern Rockies east-northeast
into the western high plains bringing the possibility for more
showers and thunderstorms to portions of western Kansas Thursday
night into early Friday. As the shortwave approaches, a prevailing
surface low across the Texas panhandle and an attendant frontal
boundary extending generally east across northern Oklahoma, will
provide increased lift within a low level convergence zone generally
along and just north of the Kansas border. Although the flow aloft
will remain fairly weak, a few showers and isolated thunderstorms
will be possible across much of southwest and central Kansas with
enough instability present as surface dewpoints remain well up into
the 60s(F).

A brief break in precip chances is expected generally Friday night
into Saturday as surface high pressure migrates southward into
western Kansas pushing a frontal boundary just to our south further
down into west Texas and southern Oklahoma. Chances for
thunderstorms will return to portions of western Kansas Sunday as
the weak upper level ridge begins to build across the Rockies
returning a westerly flow aloft to the western high plains. In
response, the frontal boundary well to our south is expected to
return northward providing the focus for thunderstorm development
across the region into early next week.

Below normal temperatures are likely Friday as the aforementioned
surface low in the Texas panhandle pushes off to the east setting up
a more north to northeasterly low level flow across western Kansas.
Slightly cooler air will filter down into western Kansas with H85
temperatures ranging from the mid teens(C) across central Kansas to
near 20C in far southwest Kansas. Along with increased clouds, look
for highs only up into the 70s(F) to possibly near 80F across much
of central and southwest Kansas Friday afternoon. A gradual warming
trend is then expected through the weekend as the upper level
ridging in the intermountain west begins to amplify. Highs back up
into the 80s(F) to near 90F are likely over the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 633 PM CDT WED AUG 7 2013

Scattered thunderstorms developing over eastern Colorado and far
southwest Kansas are expected to become more organized and move
east across southwest and central Kansas through the evening
hours. Gusty winds to 40-45 knots could accompany the storms that
impact Garden City and Dodge City. Once the storms move through,
mvfr to ifr cigs could develop later tonight. Low cigs will
possibly continue into the day Thursday along with widespread rain
and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  74  64  78 /  90  80  70  20
GCK  65  73  64  77 /  90  80  60  10
EHA  64  75  61  80 /  70  80  60  10
LBL  67  77  63  80 /  80  80  70  10
HYS  65  76  64  76 /  90  80  60  30
P28  69  80  65  81 /  70  80  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066-
079-081.

&&

SHORT TERM...BURKE
LONG TERM...JJOHNSON
AVIATION...GERARD
Hazardous weather outlook, Aug 7, 2:49 AM CST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 AM CDT WED AUG 7 2013

KSZ030-031-043>046-061>066-074>081-084>090-080900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 AM CDT WED AUG 7 2013 /249 AM MDT WED AUG 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
NORTH OF HIGHWAY 96 EARLY THIS MORNING. THE MAIN HAZARD WILL BE
WIND GUSTS OF 50 TO 60 MPH, CLOUD TO GROUND LIGHTNING, AND BRIEF
PERIODS OF HEAVY RAINFALL

THERE WILL THEN BE A CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL KANSAS. THIS THUNDERSTORM
ACTIVITY WILL THEN INCREASE IN AREAL COVERAGE AS IT MOVES ACROSS
THE REMAINDER OF WESTERN AND NORTH CENTRAL KANSAS DURING LATE
AFTERNOON AND OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF
60 MPH. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY
RESULT IN LOCALIZED FLOODING.

A FLOOD WATCH IS IN EFFECT UNTIL THURSDAY. PLEASE REFER TO THE
LATEST FLOOD WATCH STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE FROM WIDESPREAD THUNDERSTORMS ON THURSDAY. THIS MAY
RESULT IN THE CHANCE OF FLOODING ISSUES ACROSS PORTIONS OF NORTH
CENTRAL AND WESTERN KANSAS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN FROM
SUNDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

13 heavy rain, 3 hail, 2 flood. Local standard time, as filed.

Hail, Stevens

When
August 7, 5:45 PM CST
Where
Stevens County, 1.3 mi ESE of Hugoton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.170, -101.330

Hail, Stevens

When
August 7, 5:54 PM CST
Where
Stevens County, Hugoton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.180, -101.350

Hail, Morton

When
August 7, 6:20 PM CST to 6:30 PM CST
Where
Morton County, Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -101.780

The hail fell for 10 minutes.

Heavy Rain, Clark

When
August 7, 8:21 PM CST to August 8, 8:21 AM CST
Where
Clark County, 5.31 mi NNE of Clark State Lake
Reported by
Public
Coordinates
37.450, -99.740

Rainfall during the past 12 hours was estimated to be well over 7 inches. The observer had never seen flooding so bad at this location.

Heavy Rain, Clark

When
August 7, 8:21 PM CST to August 8, 8:21 AM CST
Where
Clark County, 3.22 mi NNE of Clark State Lake
Reported by
Public
Coordinates
37.420, -99.750

Rainfall of 7 inches was reported over the 12 hour period. There was widespread flooding.

Heavy Rain, Clark

When
August 7, 8:21 PM CST to August 8, 8:21 AM CST
Where
Clark County, 3.89 mi SW of Minneola
Reported by
Public
Coordinates
37.390, -100.020

Rainfall of 4.95 inches was reported.

Heavy Rain, Ford

When
August 7, 8:21 PM CST to August 8, 8:21 AM CST
Where
Ford County, 5.53 mi S of Wilroads
Reported by
Trained Spotter
Coordinates
37.600, -99.900

Rainfall of 3.90 inches was reported.

Heavy Rain, Ford

When
August 7, 8:21 PM CST to August 8, 8:21 AM CST
Where
Ford County, 1.49 mi NNE of Bloom
Reported by
Public
Coordinates
37.500, -99.890

Rainfall of 4.75 inches was reported.

Heavy Rain, Ford

When
August 7, 8:21 PM CST to August 8, 8:21 AM CST
Where
Ford County, 1.3 mi WNW of Bloom
Reported by
Public
Coordinates
37.490, -99.920

Rainfall of 3.50 inches was reported.

Heavy Rain, Ford

When
August 7, 8:21 PM CST to August 8, 8:21 AM CST
Where
Ford County, 2.14 mi SSE of Kingsdown
Reported by
Public
Coordinates
37.500, -99.740

Rainfall of 4.80 inches was reported.

Heavy Rain, Hamilton

When
August 7, 7:25 PM MST
Where
Hamilton County, 2.58 mi ESE of Medway
Reported by
Trained Spotter
Coordinates
38.000, -101.830

Rainfall of 2.90 inches was reported.

Heavy Rain, Stevens

When
August 7, 10:21 PM CST
Where
Stevens County, Hugoton
Reported by
Trained Spotter
Coordinates
37.180, -101.350

Rainfall of 3.0 inches was reported.

Heavy Rain, Morton

When
August 7, 10:36 PM CST
Where
Morton County, 3.85 mi E of Richfield
Reported by
Public
Coordinates
37.270, -101.710

Rainfall of 1.50 inches was reported.

Heavy Rain, Kearny

When
August 7, 10:50 PM CST
Where
Kearny County, 10.79 mi NNW of Lakin White Arpt
Reported by
Public
Coordinates
38.100, -101.360

Rainfall of 1.5 inches was reported.

Flood, Morton

When
August 8, 12:00 AM CST to 4:00 PM CST
Where
Morton County, 8.31 mi N of Richfield to 8.46 mi N of Richfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.390, -101.770

Water was observed over highway 27.

Flood, Clark

When
August 8, 3:05 AM CST to 8:05 AM CST
Where
Clark County, 6.09 mi E of Sitka to 6.14 mi E of Sitka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.190, -99.560

Water was crossing highway 160 at this location and a car entering the water lost control and went off the road.

Heavy Rain, Ford

When
August 8, 3:30 AM CST
Where
Ford County, 2.65 mi NE of Bloom
Reported by
Public
Coordinates
37.510, -99.870

Rainfall of 6.75 inches was reported. This caused widespread flooding across this part of the county. Many roads were washed out.

Heavy Rain, Hodgeman

When
August 8, 8:21 AM CST
Where
Hodgeman County, 16.71 mi WSW of Jetmore Muni Arpt
Reported by
Public
Coordinates
37.930, -100.180

Rainfall of 1.3 inches was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476444, 476443, 476446, 476454, 476456, 476457, 476458, 476459, 476460, 476461, 476447, 476450, 476449, 476452, 476463, 476462, 476453, 476455.